Alert archive / Alabama / Special Weather Statements in 2016
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 5, 2016, 7:14 PM CDT for Tallapoosa County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2016, 7:14 PM CDT (00:14 UTC)
- Expired
- Aug 5, 2016, 7:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
County Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 44 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 575 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
745 WWUS84 KBMX 060014 SPSBMX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 714 PM CDT FRI AUG 5 2016 ALZ037-060045- TALLAPOOSA AL- 714 PM CDT FRI AUG 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TALLAPOOSA COUNTY UNTIL 745 PM CDT... AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TRAMMEL CROSSROADS...OR 11 MILES NORTH OF CAMP HILL...MOVING SOUTH AT 10 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL TALLAPOOSA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3284 8572 3301 8563 3301 8559 3286 8559 TIME...MOT...LOC 0014Z 015DEG 8KT 3296 8562 $$ 87/GRANTHAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:37 PM CDT, 37 minutes earlier.
Area forecast discussion, Aug 5, 6:37 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 637 PM CDT FRI AUG 5 2016 .UPDATE... For 00Z Aviation. && .DISCUSSION... Lots of scattered convection out there this afternoon, with storms capable of producing gusty winds with some dry air aloft in the 12z KBMX sounding from this morning. We've expanded the Heat Advisory farther eastward with observations coming in of dewpoints well up into the middle 70s and temperatures in the mid 90s. The dewpoint has not mixed out at all this afternoon, and it's downright oppressive for most locations, except if you happen to be underneath a cooling thunderstorm. Convection will be diurnally driven once again, and diminish in coverage through this evening. The weather pattern across the southeast will be primarily driven by the upper ridge off to our west over the next few days. Northerly to northwesterly flow at 500mb will continue, with upper level shortwave impulses expected to move southward through Central Alabama. The NAM is presenting multiple disturbances moving into Alabama Saturday morning, while the GFS is showing an MCS moving in Saturday Evening. As is always the case with this type of setup, we'll likely have good coverage of showers and storms, but confidence in what time disturbances arrive and placement of storms remain in question. High chance PoPs will remain in the forecast at this time for Saturday, but we'll be monitoring conditions upstream for any organized convective activity. We may need to issue another Heat Advisory for Saturday Afternoon, depending on convective trends. If we can get enough heating before more widespread storms develop, we'll likely reach criteria across our western and southern counties once again. A surface front will push southward into the Tennessee Valley during the day on Sunday. Relatively drier air could push southward to limit convection a bit across our northern counties, but scattered to numerous storms will remain possible elsewhere across Central Alabama. Looking into next week, guidance trends continue to point toward the low pressure system across the Big Bend of Florida moving west or northwest with time. This will be in response to the building upper ridge over the western Atlantic. We could be looking at a prolonged period of unsettled weather, which will certainly mean a break from the heat that we're currently experiencing. The latest run of the ECMWF has the system very slowly moving northwest and much stronger than the GFS. Therefore, confidence in the amount of rainfall that we may see is low right now. However, numerous to widespread showers and storms with highs in the 80s are likely as we look forward from Tuesday perhaps all the way through the end of next week. Hopefully with better guidance agreement over the next few days, and depending on the strength of the system, we can better determine where areas of heavy rainfall may set up across our CWA. We could certainly use some beneficial rainfall, and hopefully we'll be able to improve our current drought conditions before all is said and done. 56/GDG && .AVIATION... 00Z TAF Discussion. Short-term concern will be prevailing VCTS for TCL until 01Z at latest. Expect convective activity to gradually diminish after sunset. Overnight look for VFR conditions to prevail followed by some expected drops in CIG's at ASN/ANB/TCL/TOI/MGM along with VIS to 5SM at TOI toward 10Z Saturday. CIG's and VIS will recover after sunrise with VFR conditions. Expect TSRA risk to begin around 18Z at northern sites, shifting south with time to MGM/TOI around 20Z. 05 && .FIRE WEATHER... Generally scattered showers and thunderstorms are expected through the weekend with highs in the lower to middle 90s. Surface winds will be less than 10 mph. Since surface dew points are high, there are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 93 74 92 72 / 20 50 50 40 20 Anniston 72 93 76 92 73 / 20 40 40 50 20 Birmingham 76 94 76 93 75 / 20 50 50 50 20 Tuscaloosa 75 96 76 93 74 / 20 50 50 50 20 Calera 74 94 76 93 74 / 20 40 40 50 30 Auburn 73 94 75 93 73 / 30 40 40 50 30 Montgomery 75 97 76 94 75 / 30 40 40 50 30 Troy 72 94 74 92 72 / 30 40 40 50 40 && .BMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening For the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Chilton...Clay...Coosa...Dallas...Elmore...Fayette...Greene... Hale...Jefferson...Lamar...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...Tuscaloosa...Walker... Winston. &&
Hazardous weather outlook, Aug 5, 1:12 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 112 PM CDT FRI AUG 5 2016 ALZ011>015-017>050-062115- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 112 PM CDT FRI AUG 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. HEAT INDICES WILL RANGE FROM 105 TO 108 DEGREES ACROSS MUCH OF CENTRAL ALABAMA THIS AFTERNOON AND EARLY EVENING. THE AREA OF CONCERN IS ROUGHLY ALONG AND WEST OF A LINE FROM BLOUNTSVILLE TO ASHLAND TO CLAYTON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE THAT HEAT INDICES REACH 105 DEGREES OR HIGHER SATURDAY AND SUNDAY AFTERNOONS...WITH PERHAPS A BETTER CHANCE ON SATURDAY. THE MAIN AREA OF CONCERN IS WEST OF A LINE FROM DOUBLE SPRINGS TO BIRMINGHAM TO PHENIX CITY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED.
In the hours before
Special weather statement, Aug 5, 3:12 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 312 PM CDT FRI AUG 5 2016 ALZ034-052100- BIBB AL- 312 PM CDT FRI AUG 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIBB COUNTY UNTIL 400 PM CDT... AT 312 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CENTREVILLE...MOVING SOUTH AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRENT...CENTREVILLE...WEST BLOCTON...TALLADEGA NATIONAL FOREST...WEST CENTREVILLE...EOLINE...BIBB COUNTY AIRPORT...SIX MILE AND TRIO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3312 8719 3308 8696 3284 8698 3284 8731 TIME...MOT...LOC 2012Z 013DEG 22KT 3297 8712
Special weather statement, Aug 5, 6:54 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 PM CDT FRI AUG 5 2016
ALZ038-047-060030-
CHAMBERS AL-LEE AL-
654 PM CDT FRI AUG 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE AND SOUTHWESTERN
CHAMBERS COUNTIES UNTIL 730 PM CDT...
AT 654 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STURKIE...OR 8 MILES EAST OF CAMP HILL...MOVING SOUTHWEST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AUBURN...OPELIKA...WAVERLY...STURKIE...OAK BOWERY AND ROBERT G. PITTS
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3261 8542 3269 8562 3273 8561 3273 8559
3278 8559 3286 8557 3278 8537
TIME...MOT...LOC 2354Z 025DEG 9KT 3276 8551
87/GRANTHAMSpecial weather statement, Aug 5, 7:14 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 714 PM CDT FRI AUG 5 2016 ALZ037-060045- TALLAPOOSA AL- 714 PM CDT FRI AUG 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TALLAPOOSA COUNTY UNTIL 745 PM CDT... AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TRAMMEL CROSSROADS...OR 11 MILES NORTH OF CAMP HILL...MOVING SOUTH AT 10 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL TALLAPOOSA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3284 8572 3301 8563 3301 8559 3286 8559 TIME...MOT...LOC 0014Z 015DEG 8KT 3296 8562 87/GRANTHAM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:24 PM CDT | Special Weather Statement | BMX | Tallapoosa | 36 min |
| Aug 5, 9:34 PM CDT | Special Weather Statement | BMX | Montgomery | 41 min |
| Aug 6, 2:13 AM CDT | Heat Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chilton, Coosa and 21 more | 19 hr |
| Aug 6, 2:18 PM CDT | Special Weather Statement | BMX | St. Clair | 42 min |
| Aug 6, 3:11 PM CDT | Special Weather Statement | BMX | Calhoun | 49 min |
| Aug 6, 4:31 PM CDT | Special Weather Statement | BMX | Lamar | 29 min |
| Aug 6, 5:03 PM CDT | Special Weather Statement | BMX | Winston | 27 min |
| Aug 6, 5:20 PM CDT | Special Weather Statement | BMX | Fayette | 25 min |
| Aug 6, 5:32 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 28 min |
| Aug 6, 6:10 PM CDT | Special Weather Statement | BMX | Jefferson | 35 min |
| Aug 6, 6:33 PM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
| Aug 6, 6:37 PM CDT | Special Weather Statement | BMX | Shelby | 38 min |
| Aug 6, 6:50 PM CDT | Areal Flood Advisory | BMX | Jefferson, Walker | 115 min |
Nearby
Special Weather Statements in Alabama, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.